Flash Flood, Hampshire
- When
- August 11, 4:00 PM EST to 7:00 PM EST
- Where
- Hampshire County, Cummington
- Property damage
- $200,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
Slow moving thunderstorms with torrential rainfall caused flash flooding in Cummington, Worthington, and Chesterfield, leaving more than a half dozen roads impassable. High waters on the East Branch of the Westfield River trapped two hikers for several hours, before the waters receded and allowed them to cross a narrow portion of the river.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Slow moving thunderstorms with torrential rainfall caused flash flooding in Cummington, Worthington, and Chesterfield, leaving more than a half dozen roads impassable. High waters on the East Branch of the Westfield River trapped two hikers for several hours, before the waters receded and allowed them to cross a narrow portion of the river. There were no injuries. In Cummington, Stage Street and a portion of Route 9 suffered significant damage from the floods. Damage was also severe in Worthington, including Cold Street, Dingle Road, Capen Street, Cummington Road, Lindsey Hill Road, Briar Hill Road, Route 143, and River Road. In Chesterfield, damage was less severe, although temporary evacuation of several households along Route 143 occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 11, 3:25 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 340 PM EDT MON AUG 11 2003 .SHORT TERM (TONIGHT AND TUE)... AGAIN THIS AFTERNOON WE HAVE AREAS OF SHOWERS. LOCALLY THESE ARE DOWNPOURS...MOSTLY IN WESTERN AREAS. MODELS SUGGEST THAT LITTLE WILL CHANGE BEFORE MID TO LATE WEEK...THUS FCST IS LOOKING VERY FAMILIAR. JUST THE DETAILS OF WHERE THE HEAVY RAIN WILL FALL WILL CHANGE. MARINE...SCA FOR SEAS CONTINUE SOUTH OF NEW ENGLAND WHERE 5 TO 6 FT SEAS STILL REPORTED AT A FEW BUOYS. LIGHT AND VARIABLE WINDS. AVIATION...HAZE AND FOG AT NIGHT AND EARLY MORNING HOURS...BURNING OFF TO CU AND SHWRS. WINDS STAYING LIGHT AND VARIABLE. .LONG TERM (00Z WED THROUGH SUN) A PATTERN CHANGE IS FINALLY ON THE HORIZON...ALBEIT LATE IN THE WEEK...MORE LIKE FIRST HALF OF THE WEEKEND BUT COULD GET A RELIEF FROM HUMIDITY AS EARLY AS THU. ALOFT...HIGH PRES OFFHORE THAT HAS BEEN PUMPING THE WARM TROPICAL AIRMASS INTO THE REGION WILL SHIFT WEST WED AND THU. BUT BY FRI ANOTHER TROUGH RIDING ATOP THE RIDGE WILL SWEEP ACROSS THE NE FRI NIGHT/EARLY SAT. IN ITS WAKE A WEAK RIDGE WILL BUILD OVER THE NE FOR THE REMAINDER OF THE WEEKEND...BRINGING THE EVENTUAL AND WELCOME CHANGE IN AIRMASS. AT THE SFC...LATE TUE NIGHT FRONTAL BOUNDARY DRAPED ACROSS SOUTHERN NEW ENGLAND. BOTH ETA AND GFS SHOW DEMARCATION OF FRONT WITH SOUTHERLY FLOW BELOW MASS PIKE AND EASTERLY FLOW NORTH OF PIKE. TO THE NORTH...HIGH PRES BUILDS OVER SE CANADA AND TO THE SOUTH...FAMILIAR OFFSHORE HIGH. FRONTAL BOUNDARY WASHES OUT WED UNDER RETROGRADING UPPER RIDGE BUILDING WEST. THIS IS BEST DEPICTED BY ETA WITH WINDS GOING NEAR CALM IN COL AREA. LATER WED WINDS TO PICK UP OUT OF THE SW AS RETURN FLOW FROM OFFSHORE HIGH RETURNS. WITH NO AIRMASS CHANGE WILL CONTINUE POPS...BUT DOWNGRADE TO CHANCE AS HGTS RISING ALOFT. MODELS DIVERGING ON SOLUTION IN HANDLING VORT ENERGY MOVING THROUGH ZONAL FLOW ACROSS CANADA FROM W TO E. ETA FASTER THAN GFS BRINGING SFC TROUGH TO GREAT LAKES BY THU AFTERNOON AND WINDS AHEAD OF FRONT OUT OF THE SW. GFS HOLDS BACK SFC TROUGH TIL FRI...MEANWHILE WINDS TURN WESTERLY ACROSS REGION THU...ALTHOUGH BRIEFLY...BRINGING A TEMPORARY RELIEF FROM THE HUMIDITY. WILL FOLLOW GFS BRINGING THE BRIEF RESPITE FROM THE HIGHER TDS. FOR FRI GFS CARVES OUT A CLOSED UPPER LOW TO BARREL DOWN THE RIDGE. AT THE SFC A TROUGH TO MOVE THROUGH LATER IN THE DAY. WILL INTRODUCE CHANCE POPS FOR LATE FRI AFTERNOON AND CONT INTO FRI NIGHT. IN THE WAKE OF THE SFC TROUGH WINDS TO TURN W/NW SHOULD BRING A DRY AND COMFORTABLE REMAINDER TO THE WEEKEND. MARINE...NO PROBLEMS FORSEEN IN THE EXTENDED. .BOX... CT... MA... RI... NH... MARINE... .LONG TERM...KAB
CTZ002>004-MAZ002>015-017>024-026-NHZ011-012-015-RIZ001>003-005>008- 121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 603 AM EDT MON AUG 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND RHODE ISLAND. .DAY ONE...TODAY A FLOOD WATCH HAS BEEN POSTED FOR PORTIONS OF WESTERN AND NORTH CENTRAL MASSACHUSETTS ALONG WITH SOUTHWEST NEW HAMPSHIRE. PLEASE SEE OUR FLOOD WATCH PRODUCT (BOSFFABOX) FOR MORE DETAILED INFORMATION. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS IN THE LATE MORNING AND AFTERNOON. SOME OF THESE SHOWERS WILL CONTAIN TORRENTIAL RAINFALL...WHICH WILL RESULT IN LOCALIZED FLOODING...ESPECIALLY ACROSS THE FLOOD WATCH AREA. ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED. IN ADDITION...FIVE FOOT SOUTHERLY SWELLS WILL BE ROLLING ASHORE FROM RHODE ISLAND TO NANTUCKET TODAY AND THESE MAY DEVELOP RIP TIDES ON THE TYPICALLY VULNERABLE BEACHES. .DAYS TWO THROUGH SEVEN... MORE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY AND WEDNESDAY. THESE WILL HAVE THE POTENTIAL TO PRODUCE AREAS OF TORRENTIAL RAINFALL AND ISOLATED FLASH FLOODING. .SPOTTER CALL TO ACTION STATEMENT... STORM SPOTTERS ARE REQUESTED TO MONITOR RAINFALL AND SMALL STREAM FLOWS FOR ANY INDICATIONS OF EXCESSIVE RAINFALL AND/OR FLOODING. REPORTING CRITERIA INCLUDE 1 INCH OR GREATER IN AN HOUR AND/OR 2 INCHES OR GREATER STORM TOTALS. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML . FRANK
The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374752.